Texas, 2020Damaging Winds in Texas, August 31, 2020
August 31, 2020 · NWS SJT · 2 events in 2 counties and zones
An upper level disturbance interacted with a frontal boundary and an unstable airmass to produce a few severe thunderstorms across the region. These storms resulted in a few severe thunderstorm wind gusts near Rule and Mertzon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance interacted with a frontal boundary and an unstable airmass to produce a few severe thunderstorms across the region. These storms resulted in a few severe thunderstorm wind gusts near Rule and Mertzon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:37 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 31, 1:37 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
237 PM CDT Mon Aug 31 2020
.SHORT TERM...
(Tonight and Tomorrow)
Late this afternoon, skies were partly to mostly cloudy across
West Central Texas with temperatures in the upper 90s. Winds were
from the south at 10 to 15 mph with gusts over 20. At the upper
levels, a 500mb trough was located over the Intermountain West.
This feature should deepen and push southward over the Four
Corners region through tomorrow. At the surface, a cold front
pushing through the Panhandle should continue southward and become
diffuse by Tuesday afternoon. With hot temperatures in place and
dewpoints in the mid 60s, CAPE values over 2000 J/kg, some
thunderstorms are possible overnight. The best coverage will be in
the Big Country, where frontal forcing will be present. Further
south, anything that develops will be driven by shortwave impulses
embedded in the southwest flow aloft.
Chances for rain will increase Tuesday morning and through the
day as the upper trough approaches and PWATs increase above 2.00
inches. While widespread heavy rain is not expected, some
localized areas may see around an inch of rain, especially across
the Big Country. In addition, the SPC currently has West Central
Texas in a Marginal risk for severe weather, so damaging winds and
hail will be possible in the strongest storms, especially in the
afternoon.
SK
.LONG TERM...
(Tuesday night through next Weekend
Showers and thunderstorms will likely be ongoing during the
afternoon hours Tuesday. As the upper level low approaches from
the west/northwest, increasing large-scale lift, additional
showers and thunderstorms are expected to develop across the area,
especially for the eastern half of the CWA. Although we will lose
heating, MLCape values will still linger near the 1000J/kg range
for the evening hours, combining with 0-6km shear values from 30
to 40 knots, and a weak cold frontal boundary, allowing for the
possibility that some of the storms could continue to be strong to
severe into the evening hours Tuesday. In addition to the severe
potential, we will also have plentiful moisture to work with (PWAT
values in the 2 inch range), so locally heavy rainfall and some
potential flash flooding possible with the strong storms Tuesday
night.
Models show the upper low being slow to move east from Wednesday
into Thursday, so we will likely have at least some scattered
showers/storms through Wednesday afternoon, along with some
additional cloud cover, helping to keep temperatures in the upper
80s to mid 90s as opposed to the heat we've been experiencing the
last few days.
Beyond the middle of the week, models continue to diverge on the
evolution of the upper level pattern. The ECMWF stalls the upper
low over our area, then slowly retrogrades the feature to the
southwest on Saturday, which would keep rain chances and cooler
temperatures in the forecast. The GFS, on the other hand, slowly
moves the low toward the lower Mississippi Valley. That would mean
a drier and warmer forecast. For now, will keep a mention of
showers and storms in the forecast through Saturday. However,
we're not expecting it to rain the entire time, but rather have
periods of scattered precipitation through the end of the work
week. Expect a drier forecast from Sunday through Labor Day.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 75 91 72 89 / 60 70 70 60
San Angelo 80 98 72 94 / 30 50 60 50
Junction 77 101 73 94 / 10 30 60 50
Brownwood 76 98 72 90 / 30 50 60 60
Sweetwater 76 92 72 90 / 60 50 60 50
Ozona 78 96 72 92 / 20 40 60 40
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 1:05 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
205 PM CDT Mon Aug 31 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
205 PM CDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are possible late this
afternoon through tonight generally north of a line from Ozona to
Brownwood. A few of these storms may be strong to severe, with the
main threats being large hail, damaging winds, and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periods of thunderstorms will be possible all day Tuesday through
at least Wednesday. A few of these storms could become strong to
potentially severe. The main threats from these storms are large
hail, damaging winds, and locally heavy rain with brief flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 31, 4:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
521 PM CDT Mon Aug 31 2020
TXZ099-312300-
Throckmorton TX-
521 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THROCKMORTON COUNTY
UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Throckmorton, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Elbert around 545 PM CDT.
LAT...LON 3322 9896 3321 9895 3309 9922 3327 9932
3340 9915 3339 9895
TIME...MOT...LOC 2221Z 240DEG 31KT 3323 9916
JWSpecial weather statement, Aug 31, 4:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
550 PM CDT Mon Aug 31 2020
TXZ049-054-064-065-312330-
Fisher TX-Nolan TX-Coke TX-Sterling TX-
550 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE...NORTHEASTERN
STERLING...WESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES UNTIL 630
PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Champion Creek Reservoir, or 13 miles southeast of
Colorado City, moving east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This strong thunderstorm will be near...
Champion around 600 PM CDT.
Other locations impacted by this storm include The Intersection Of
Ranch Road 608 And Highway 147, Capitola, Us-84 Near The Nolan-
Fisher County Line and I-20 Near The Nolan-Mitchell County Line.
LAT...LON 3269 10049 3196 10048 3193 10100 3209 10093
3209 10066 3266 10066 3269 10065
TIME...MOT...LOC 2249Z 250DEG 41KT 3225 10071
JWSpecial weather statement, Aug 31, 5:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
601 PM CDT Mon Aug 31 2020
TXZ099-312345-
Throckmorton TX-
601 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THROCKMORTON COUNTY
UNTIL 645 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fort Griffin, or 12 miles southwest of
Throckmorton, moving north at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern
Throckmorton County, including the following locations...
The Intersection Of Us-183 And Us-283 and The Intersection Of Us-
380 And Highway 222.
LAT...LON 3296 9922 3298 9941 3319 9936 3314 9912
TIME...MOT...LOC 2301Z 190DEG 12KT 3304 9932
JW
Special weather statement, Aug 31, 5:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service San Angelo TX
617 PM CDT Mon Aug 31 2020
TXZ098-010000-
Haskell TX-
617 PM CDT Mon Aug 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HASKELL COUNTY UNTIL
700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rule, or 11 miles west of Haskell, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Rule around 620 PM CDT.
Haskell around 645 PM CDT.
LAT...LON 3312 9997 3323 9998 3333 9969 3317 9964
TIME...MOT...LOC 2316Z 249DEG 22KT 3318 9993
JW
Thunderstorm Wind, Haskell
- When
- August 31, 5:20 PM CST
- Where
- Haskell County, 0.9 mi NE of Rule
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.190, -99.890
An outbuilding and a chicken coop were destroyed by the damaging thunderstorm winds. The public estimated 60 to 70 mph wind gusts.
Thunderstorm Wind, Irion
- When
- August 31, 6:48 PM CST
- Where
- Irion County, 11.93 mi NNE of Sherwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.430, -100.700
One to two inch tree limbs were broken off by the thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, August 31, 20202 deaths · $190,000 · 20 events
- Flash Flooding and Hail in Oklahoma, August 31, 20201 death · $400,000 · 2 in hail · 41 events
- Tornado in Michigan, August 31, 2020$150,000 · EF1 · 1 event
- Flooding in Virginia, August 31, 202038 events
- Flash Flood and Damaging Wind in North Carolina, August 31, 2020$50,000 · 50 kt wind · 2 events
- Lightning Strike in Wisconsin, August 31, 2020$42,000 · 1 event
- Lightning Strike in Minnesota, August 31, 2020$30,000 · 1 event
- Heat in Texas, August 31, 202016 events
- Damaging Winds in Missouri, August 31, 2020$18,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, August 31, 2020$16,000 · 59 kt wind · 4 events
- Lightning Strike in Tennessee, August 31, 20201 injured · 1 event
- Damaging Winds in Alabama, August 31, 2020$1,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917806, 917807.